Dear Dr. Roach: I am a 70-year-old male who is generally in good health. I take medication for high blood pressure, but nothing else. I have periodic episodes of heart palpitations where my heart will beat noticeably and rapidly for about four or five beats, after which there is a longer pause and a final hard beat, then the beats become regular again. These occur about once a month or so.
My doctor ordered a 24-hour heart monitor test, which showed no problems (but I didn’t have one of these episodes during monitoring). My at-home blood pressure monitor often shows results with a sign of irregular heartbeats, as well.
Is this something I should be worried about?
Dear A.S.: My experience with patients who have complaints similar to yours is that most of the time, it turns out to be nothing to worry about. On average, we have hundreds of abnormal beats per day, sometimes with runs of several fast beats. When the heart resumes normal rhythm, there often is a pause, and the following heartbeat will be noticeably more powerful, as the heart will have had more time to fill with blood.
Occasional symptoms like yours are very common.
However, it sometimes can be a symptom of a more serious heart problem, such as atrial fibrillation. That’s why your doctor ordered the heart monitor (often called a Holter monitor), which takes a continuous EKG reading of the heart, usually for 24-48 hours. With your symptoms happening only once a month, though, the monitor is unlikely to catch the episode.
When the Holter monitor doesn’t catch the event, the next option would be a longer-lasting device. Event monitors are similar to Holter monitors, but they can capture data for two to four weeks. A Zio device is a small adhesive patch that captures data from a single EKG lead for up to two weeks.
Finally, an implantable (into the chest, under local anesthetic) loop recorder can get data for months to even years.
Based on the way you are describing the symptoms, I suspect this will turn out to be nothing to worry about.
However, only capturing the event allows your doctor to evaluate your heart with the highest level of confidence.
Dear Dr. Roach: You mentioned in a column that you don’t recommend high-school football because of the injury rates.
Will you please write about the toxins in artificial turf that our students must play on?
Dear P.D.: There are more than a few reasons to be concerned about artificial turf. I have read about the chemical composition of the crumb rubber used in the construction of artificial turf, and there are several chemicals (such as lead) that pose health risks. However, at the level the athletes are exposed to, the risks appear to be low.
Given the high temperatures that artificial surfaces can reach and keeping in mind that some of the athletes who play on these surfaces are quite young, I am concerned that after many years of use the research evaluating their safety is not definitive.
In addition, abrasion injuries seem to be more common with artificial turf, and the research on more serious injuries is mixed.
Email questions to ToYourGoodHealth@med.cornell.edu.